Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 53, NWS Houston/Galveston, TX

November 17, 2004Chambers County, Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2004, 9:41 AM CST for Chambers County, Harris County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2004, 9:41 AM CST (15:41 UTC)
Expired
Nov 17, 2004, 10:15 AM CST
In force
34 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Chambers County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 171541
TORHGX
TXC071-201-171615-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
941 AM CST WED NOV 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 1015 AM CST

* AT 937 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR LA PORTE...MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAYTOWN...
  CHANNELVIEW...
  HIGHLANDS...
  BARRETT...

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2966 9516 2963 9497 2986 9490 2989 9514

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 9:14 AM CST, 27 minutes earlier.

Area forecast discussion, Nov 17, 9:14 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
914 AM CST WED NOV 17 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN PRODUCING LOCALLY HEAVY RAINFALL
FROM GALVESTON ISLAND TO LEAGUE CITY TO THE EASTERN HALF OF HARRIS
COUNTY. HARRIS COUNTY RAIN GAUGE DATA IS INDICATING RAINFALL RATES
AVERAGING AROUND 2 INCHES PER HOUR IN THE STRONGEST STORMS...BUT THE
STORMS ARE QUICKLY MOVING NORTHWARD WHICH IS RESULTING IN ONLY SOME
VERY MINOR STREET FLOODING. WILL CONTINUE TO CLOSELY MONITOR.
SIGNIFICANT CLOUD BREAKS ACROSS OUR SOUTH AND SOUTHWEST COUNTIES
WILL LEAD TO ADDITIONAL STORM DEVELOPMENT THIS MORNING AND THIS
AFTERNOON ACROSS THAT AREA...AND THAT ACTIVITY WILL MOVE NORTHWARD
ACROSS OUR ENTIRE COUNTY WARNING AREA. CURRENT FLOOD WATCH FOR ALL
OF SOUTHEAST TEXAS WILL REMAIN IN EFFECT.

CANNOT RULE OUT THE THREAT FOR SEVERE THUNDERSTORMS TODAY WITH VERY
GOOD CONVERGENCE PERSISTING AND INCREASING SHEAR WITH THE APPROACH
OF THE UPPER LOW. 42
&&

.MARINE...
WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS BASED
ON THE CURRENT 6 TO 9 FOOT SEAS. WINDS HAVE BEEN UNDER CAUTION
CRITERIA IN GALVESTON AND MATAGORDA BAY AREAS THIS AM BUT WITH
APPROACHING TROUGH AND NUMEROUS THUNDERSTORMS FEEL CAUTION FLAG
STILL WARRANTED. AFTER UPPER TROUGH PASSES TONIGHT THE GRADIENT
WILL RELAX WITH WINDS AND SEAS BECOMING BENIGN. NEXT FRONT ON TRACK
FOR LATE SUNDAY OR MONDAY. 30
&&

.AVIATION...
BANDS OF CONVECTION WILL PLAGUE THE TERMINALS INTO THIS EVENING AS
UPPER SYSTEM APPROACHES. WHILE MOSTLY HEAVY RAINERS BRINING IFR VSBY
AND CIGS...SOME SPIN OCCASIONALLY INDICATED IN RADAR VELOCITY DATA
SO WONT RULE OUT ISOLATED SEVERE. IN BETWEEN THE RAIN BANDS MAY HAVE
SOME VFR BREAKS BUT NOT LONG LIVED. LATE TONIGHT AND EARLY THURSDAY
EXPECT WIDESPREAD IFR DUE TO LIGHT WINDS AND RADIATIONAL COOLING
OVER WET GROUNDS LEADING TO FOG. 30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SE TX THROUGH MIDNIGHT.
SCA 00 TO 60 NM WATERS.
SCEC BAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10
HOUSTON (IAH)         74 64 76 60 76 / 100 60 40 10 10
GALVESTON (GLS)       75 67 76 65 76 / 100 80 40 10 10
&&
Hazardous weather outlook, Nov 17, 7:00 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CST WED NOV 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
MIDNIGHT CST TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LOW WILL MOVE ACROSS CENTRAL AND NORTHERN TEXAS TODAY.  AHEAD
OF THE SYSTEM...WIDESPREAD RAIN AND THUNDERSTORMS WILL AFFECT
SOUTHEAST TEXAS.  LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT...AND
2 TO 4 INCHES OF RAINFALL CAN BE EXPECTED OVER MOST LOCATIONS.
ISOLATED AMOUNTS APPROACHING 8 INCHES ARE POSSIBLE WHERE TRAINING OF
THUNDERSTORMS OCCUR.

THERE IS ALSO AN ISOLATED THREAT FOR TORNADOES.  THESE WILL BE
POSSIBLE EARLY THIS MORNING ALONG AND SOUTH OF INTERSTATE 10 ACROSS
THE COASTAL COUNTIES AND THOSE COMMUNITIES NEAR GALVESTON BAY.  LATER
THIS MORNING...ISOLATED TORNADOES WILL BE POSSIBLE AS THE MAIN UPPER
LOW CENTER MOVES CLOSER TO SOUTHEAST TEXAS.  THIS THREAT IS EXPECTED
TO LAST INTO THE MID AFTERNOON PERIOD.

HIGH TIDE LEVELS EARLY THIS MORNING MAY GENERATE SOME MINOR COASTAL
FLOODING...ESPECIALLY ALONG THE WESTERN SHORE OF GALVESTON BAY AND THE
NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR PENINSULA.
WITH HIGH TIDE OCCURRING JUST BEFORE SUNRISE...THESE TIDE LEVELS WILL
RELAX THROUGHOUT THE REMAINDER OF THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:55 PM CSTSpecial Marine WarningHGX95 min
Nov 16, 9:17 PM CSTSpecial Marine WarningHGX2 hr
Nov 16, 11:25 PM CSTSpecial Marine WarningHGX2 hr
Nov 17, 3:50 AM CSTTornado WarningHGXBrazoria40 min
Nov 17, 4:37 AM CSTTornado WarningHGXGalveston38 min
Nov 17, 5:45 AM CSTSpecial Marine WarningHGX30 min
Nov 17, 10:13 AM CSTTornado WarningHGXChambers, Harris, Liberty32 min
Nov 17, 12:59 PM CSTSpecial Marine WarningHGX31 min
Nov 17, 1:31 PM CSTTornado WarningHGXLiberty29 min
Nov 17, 3:04 PM CSTSevere Thunderstorm WarningHGXHarris26 min
Nov 17, 3:31 PM CSTTornado WarningHGXMontgomery29 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.